Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Bounds of Gauss sums in finite fields


Author: Igor E. Shparlinski
Journal: Proc. Amer. Math. Soc. 132 (2004), 2817-2824
MSC (2000): Primary 11L05, 11T24; Secondary 11B37
DOI: https://doi.org/10.1090/S0002-9939-04-07133-3
Published electronically: June 2, 2004
MathSciNet review: 2063098
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider Gauss sums of the form

\begin{displaymath}G_n(a) = \sum_{x \in \mathbb{F} _{p^m}} \chi(x^n) \end{displaymath}

with a nontrivial additive character $\chi \ne \chi_0$of a finite field $\mathbb{F} _{p^m}$ of $ p^m$ elements of characteristic $p$. The classical bound $\vert G_n(a)\vert \le (n-1) p^{m/2}$becomes trivial for $n \ge p^{m/2} + 1$. We show that, combining some recent bounds of Heath-Brown and Konyagin with several bounds due to Deligne, Katz, and Li, one can obtain the bound on $\vert G_n(a)\vert$ which is nontrivial for the values of $n$ of order up to $p^{m/2 + 1/6}$. We also show that for almost all primes one can obtain a bound which is nontrivial for the values of $n$ of order up to $p^{m/2 + 1/2}$.


References [Enhancements On Off] (What's this?)

  • 1. R. Canetti, J. B. Friedlander, S. Konyagin, M. Larsen, D. Lieman and I. E. Shparlinski, `On the statistical properties of Diffie-Hellman distributions', Israel J. Math., 120 (2000), 23-46. MR 2001k:11258
  • 2. P. Deligne, Cohomologie 'etale (SGA $4\frac{1}{2}$), Lect. Notes in Math., Springer-Verlag, Berlin, 569 (1977). MR 57:3132
  • 3. J. B. Friedlander, M. Larsen, D. Lieman and I. E. Shparlinski, `On correlation of binary $M$-sequences', Designs, Codes and Cryptography, 16 (1999), 249-256. MR 2000g:94024
  • 4. M. I. González Vasco and I. E. Shparlinski, `On the security of Diffie-Hellman bits', Proc. Workshop on Cryptography and Computational Number Theory, Singapore 1999, Birkhäuser, 2001, 257-268.
  • 5. D. R. Heath-Brown and S. V. Konyagin, `New bounds for Gauss Sums derived from $k$th powers, and for Heilbronn's exponential sum', Quart. J. Math., 51 (2000), 221-235. MR 2001h:11106
  • 6. N. M. Katz, Gauss sums, Kloosterman sums, and monodromy groups, Ann. of Math. Studies, 116, Princeton Univ. Press, 1988. MR 91a:11028
  • 7. S. V. Konyagin, `Bounds of exponential sums over subgroups and Gauss sums', Preprint, 2002, 1-25 (in Russian).
  • 8. S. V. Konyagin and I. E. Shparlinski, Character sums with exponential functions and their applications, Cambridge Univ. Press, Cambridge, 1999. MR 2000h:11089
  • 9. W.-C. W. Li, `Character sums and abelian Ramanujan graphs', J. Number Theory, 41 (1992), 199-217. MR 93h:11092
  • 10. W.-C. W. Li, Number theory with applications, World Scientific, Singapore, 1996.
  • 11. R. Lidl and H. Niederreiter, Finite fields, Cambridge University Press, Cambridge, 1997. MR 97i:11115
  • 12. I. E. Shparlinski, `On bounds of Gaussian sums', Matem. Zametki, 50 (1991), 122-130 (in Russian). MR 92m:11082
  • 13. I. E. Shparlinski, `On Gaussian sums for finite fields and elliptic curves', Proc. 1st French-Soviet Workshop on Algebraic Coding., Paris, 1991, Lect. Notes in Computer Sci., 537 (1992), 5-15. MR 95c:11146

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11L05, 11T24, 11B37

Retrieve articles in all journals with MSC (2000): 11L05, 11T24, 11B37


Additional Information

Igor E. Shparlinski
Affiliation: Department of Computing, Macquarie University, Sydney, New South Wales 2109, Australia
Email: igor@ics.mq.edu.au

DOI: https://doi.org/10.1090/S0002-9939-04-07133-3
Keywords: Gauss sums, finite fields, linear recurrence sequences
Received by editor(s): February 1, 2002
Received by editor(s) in revised form: June 7, 2002
Published electronically: June 2, 2004
Communicated by: Wen-Ching Winnie Li
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society